Lightning, Childress
- When
- August 30, 1:11 PM CST
- Where
- Childress County, 0.93 mi E of (Cds)childress Arpt
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 34.428, -100.284
A lightning strike at the Childress ASOS caused an estimated $4500 in combined damage and service costs to fully repair a power transformer.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A lightning strike at the Childress ASOS caused an estimated $4500 in combined damage and service costs to fully repair a power transformer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 30, 11:18 AM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 1218 PM CDT TUE AUG 30 2016 .AVIATION... Ceilings continue to bounce around between VFR, MVFR at KLBB and occasionally down into IFR at KCDS and KPVW. This will continue throughout this TAF forecast as a very humid and slightly unstable airmass remains in place. Similar to the last couple of days, expect an uptick in thunderstorm activity this afternoon across the region with considerable uncertainty on the timing, location, and duration of storms. Unfortunately will have to carry prevailing vicinity showers and storms through much of the afternoon into the early morning hours. Expect amendments to the current forecasts through this evening as we see how showers and storms will develop and move across the area. Jordan && .UPDATE... Current forecast looks to be on track for this afternoon. Already starting to see isolated thunderstorm development across the entire forecast area with a small pocket of more organized storms moving towards Lubbock. Models continue to vary in the coverage and timing on storms so will continue with broad coverage in pops through tonight. Little in the way of synoptic surface boundaries to organize convection but already starting to see some outflow boundaries from current activity that could locally enhance rainfall rates through the afternoon and evening. Occasionally we are seeing and getting reports of brief periods of between 4-6 inch per hour rainfall rates in the strongest storms but storm motion looks to help prevent too many issues when it comes to flooding. There could still be some isolated pockets, especially in urban areas, that rainfall rates could cause issues and will be keeping a close eye on storm motion and dual-polarimetric data to see if any advisories or warnings are needed. Jordan && .PREV DISCUSSION... /issued 643 AM CDT TUE AUG 30 2016/ AVIATION... Rain has moved away from the terminals for now. Expectations are for renewed activity by early to mid afternoon. Covering for now with prob30 groups, but since these cant be in effect within 9 hours of issuance the prob30 wont start until 21z. Certainly possible showers will develop before that nearby KLBB and KPVW. Also, a few patches of MVFR-height stratus this morning, seems mostly near KPVW but may see some near KLBB as well. RMcQueen PREV DISCUSSION... /issued 407 AM CDT TUE AUG 30 2016/ SHORT TERM... Moderate rain continued to favor the western South Plains and southwest Texas Panhandle early this morning within a convergence zone on the east side of a surface ridge jutting south near the New Mexico border. This area also was within the right entrance lift region of an upper level jet max centered from northeast New Mexico across southeast Colorado. An upper trough over southwest Colorado was slowly filling and the upper jet max will continue to bend out just to our north later today and early tonight. Precipitable Water levels from 1.45 to 1.65 inches, or nearly two standard deviations above normal, will continue through today and tonight with juicy low to mid level southeast flow complimenting the deep southerly subtropical flow aloft. Expectations are for more rain in the next 24 hours favoring areas on the Caprock, and especially near the New Mexico border. Instability perhaps near or over 1000 joules per kilogram will continue to move into our area from central and north Texas, courtesy of an inverted trough probably related to the upper low along the Texas coast. Surface warming our area will be limited by the extensive cloud cover again today, but the source of instability will somewhat make up for that. Forecast soundings today appear largely uncapped, so it should require very little warming once again to lead to fairly robust shallow convection and increasing showers and thunder. Low level convergence should weaken over western areas mid to late morning while short range solutions indicate increasing low level convergence southeast spreading towards central areas during the afternoon. While overall rain and at least brief heavy rain chances look quite reasonable later today into tonight, what is lacking for a flooding scenario at this time is a confident surface boundary for focused and possibly repeating heavy showers. Should this develop, flooding chances could improve. Without one, showers should generally continue heading northwest at about 20 mph thus not lingering for too long at any one spot with minor flooding or excess runoff a more likely outcome. RMcQueen LONG TERM... Chances for precipitation will decrease in the long term forecast as temperatures increase as we transition out of the current weather pattern. The current rich moisture plume over the area will begin to pivot around the area as an amplified upper ridge moves from overhead to the east. Large scale lift will mostly move away from the region as the ridge moves east and is replaced by broad troughing. However, there may be smaller scale short waves that will continue to move overhead or close to the South Plains. These small scale short waves are not likely resolved by models at great accuracy at this point though. Therefore, precipitation chances will continue to be broad brushed through at least Thursday. Even though mid and upper level moisture will quickly pivot out of the area, low level moisture will remain more stubborn. This will allow for slight chances of convection over the weekend. Surface troughing in lee of the rockies will boost afternoon winds this weekend into early next week but will also keep surface dew points in the upper 50s and 60s. The lack of mid and upper level moisture will keep thunder chances low from Friday and beyond. && .LUB Watches/Warnings/Advisories... None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 419 AM CDT TUE AUG 30 2016 TXZ021>044-310930- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 419 AM CDT TUE AUG 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...TODAY AND TONIGHT PERIODS OF MODERATE TO HEAVY RAINFALL TODAY AND TONIGHT MAY RESULT IN LOCALIZED FLOODING...ESPECIALLY OVER THE WESTERN SOUTH PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING ON WEDNESDAY...ESPECIALLY OVER THE WESTERN SOUTH PLAINS.
The Altus AFB radar (KFDR), 120 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647589.